Alert archive / Utah / Flash Flood Warnings in 2023

Flash Flood Warning 25, NWS Salt Lake City, UT

August 1, 2023Salt Lake County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 1, 2023, 4:09 PM MDT for Salt Lake County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2023, 4:09 PM MDT (22:09 UTC)
Expired
Aug 1, 2023, 7:15 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Salt Lake County, UT

The radar

The Salt Lake City radar (KMTX), 101 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 10.2 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2023-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 99 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2023-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
99 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
2280 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

293 
WGUS55 KSLC 012209
FFWSLC
UTC035-020115-
/O.NEW.KSLC.FF.W.0025.230801T2209Z-230802T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
409 PM MDT Tue Aug 1 2023

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  Southeastern Salt Lake County in northern Utah...

* Until 715 PM MDT.

* At 409 PM MDT, The public reported flash flooding from 
  thunderstorms producing heavy rain near the town of Alta in Little 
  Cottonwood Canyon. Between 1 and 2 inches of rain have fallen. 
  Water and debris are crossing SR-210. Flash flooding is already 
  occurring.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Public reported.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Alta. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 4059 11166 4057 11165 4059 11162 4060 11163

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MT
2 follow-up statements
249 
WGUS75 KSLC 012345
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
545 PM MDT Tue Aug 1 2023

UTC035-020115-
/O.CON.KSLC.FF.W.0025.000000T0000Z-230802T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Salt Lake UT-
545 PM MDT Tue Aug 1 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM MDT THIS 
EVENING FOR SOUTHEASTERN SALT LAKE COUNTY...

At 545 PM MDT, Law enforcement reported flash flooding from 
thunderstorms producing heavy rain near the town of Alta in Little 
Cottonwood Canyon. Between 1 and 2 inches of rain have fallen. Water 
and debris are crossing SR-210. Flash flooding is already occurring.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Public reported.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Alta. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 4059 11166 4057 11165 4059 11162 4060 11163

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MT
109 
WGUS75 KSLC 020110
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
710 PM MDT Tue Aug 1 2023

UTC035-020120-
/O.EXP.KSLC.FF.W.0025.000000T0000Z-230802T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Salt Lake UT-
710 PM MDT Tue Aug 1 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 715 PM MDT THIS EVENING FOR 
SOUTHEASTERN SALT LAKE COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 4059 11166 4057 11165 4059 11162 4060 11163

$$

MT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 2:34 PM MDT, 1 hour 35 minutes earlier.

Area forecast discussion, Aug 1, 2:34 PM MDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
234 PM MDT Tue Aug 1 2023

.SYNOPSIS...Monsoon moisture will remain in place across the
region through midweek. A gradual drying trend will begin Thursday
across southern Utah, reaching northern Utah Friday. A drier,
more stable pattern is expected for much of the state this weekend
into early next week.

&&

.SHORT TERM (Through 12Z Thursday)...A surge of monsoon moisture
has elevated precipitable water values above 1 inch across the
forecast area based on both GOES derived imagery and the 12Z KSLC
sounding. Observed surface dew points are in the 50s to low 60s
across the forecast area. This moisture-rich airmass has elevated
the flash flood threat across the area. However, persistent
morning cloud cover delayed surface heating over much of the
forecast area, and continues to do so across southwest Utah where
afternoon temperatures have only reached the low 80s in St George
within the last hour or so.

Clearing skies across northern and central Utah has allowed
convection to quickly develop across the higher terrain this
afternoon, however up to this point this activity has remained
relatively weak and disorganized. A remnant MCV is noted slowly
lifting into central Utah, and as this feature continues to slowly
lift north and interact with a destabilizing airmass ahead of it,
anticipate convection to increase in coverage across central and
eventually northern Utah heading into the evening hours, while
activity across the south remains more isolated in nature.
Remnant cloud cover/precipitation will likely linger overnight
into the morning hours across northern Utah, mainly north of I-80.

A weak shortwave currently approaching the Baja/southern CA coast
is forecast to lift northeast overnight, crossing the forecast
area during the day Wednesday. This has been fairly consistently
advertised in the models, and as this feature interacts with the
moisture-rich airmass in place, the potential exists for a more
organized convective threat across the area Wednesday
afternoon/evening. CAM guidance suggests an organized line is
likely to develop across west central Utah in association with
this wave, spreading northeast into the Wasatch Front with a
threat for strong winds in addition to heavy rain late Wednesday
afternoon/Wednesday evening, while additional convection to the
south poses a heavy rain/flash flood threat across central and
southern Utah. Given the moisture-rich airmass in place have
maintained probable flash flood potential for Wednesday, but held
off on a watch given uncertainly in coverage/evolution across
southern Utah.

.LONG TERM (After 12Z/6AM Thursday)...Many of us along the Wasatch
Front will be waking up to rainfall Thursday morning as widespread
precipitation is expected to be centered from the Salt Lake Valley
to the Idaho border. This will result from an area of low pressure /
shortwave tracking through eastern Idaho, northern Utah and into
Wyoming. Precipitation is likely to persist much of the day, leading
to rainfall amounts most likely in the range from 1/4 to 1/2 inch
for totals. Right now, there is about a 20% chance for more than 1/2
inch of rain (on Thursday). All of this is bolstered by shift of
tail guidance indicating abnormally wet conditions across northern
Utah and southwest Wyoming. By Thursday evening, precipitation is
expected to decrease across northern Utah. Across central and
southern Utah, chances for rain and thunderstorms will be more
scarce and more tied to terrain in the afternoon.

Headed toward Friday and into the weekend, our forecast becomes a
bit more chaotic and somewhat less certain. On Friday, all the
cluster means indicate at least degree of high pressure building in
from the south while the low pressure system / shortwave tracks
further into Wyoming and into the Dakotas. However, by the weekend,
about 20% of ensembles members are favoring another shortwave over
Idaho, which would bring another round of rain and thunderstorms
across the northern half of Utah. Otherwise, the remaining 80% of
members indicate some variation of a weak ridge of high pressure
over Utah with low pressure disturbances east of the Rocky
Mountains. The ridge then looks to shift gradually westward over the
southwestern US while low pressure disturbances remain mostly to our
east. Flow then shifts more out of the northwest over Utah by the
beginning of next week. Some of the disturbances may develop far
enough west to enable limited chances for showers and thunderstorms
for eastern Utah and southwest Wyoming.

The other weather story to mention this week is our temperature
change. Beginning Thursday and continuing through Tuesday of next
week, much cooler, below average temperatures are forecast
particularly across northern Utah. Temperatures 5 to 10 degrees
below averages for August are forecast with the coolest day
currently expected on Thursday. While a few degrees cooler are
forecast in central and southern Utah late in the week, noticeably
cooler temperatures are less likely here.

&&

.AVIATION...KSLC...Monsoonal pattern persists, with scattered
convection expected through the evening. By late evening on through
the night, anticipate activity to largely become more stratiform in
nature, with a period of fairly continuous to off and on light rain.
Wednesday, expect increasing scattered convective development by
late morning into the afternoon. Some models suggest a stronger
period of convection possible ~22z-02z which will be something to
monitor. Largely expect VFR conditions outside any stronger cells.

.REST OF UTAH AND SOUTHWEST WYOMING...Monsoonal pattern will persist
through the TAF period. Scattered showers and thunderstorms will
continue into the evening, with guidance suggesting a lull at
southern terminals overnight. At northern terminals, areas of more
stratiform light rain will likely persist through much of the night.
Activity will begin to move back in to southern terminals by mid
morning Wednesday, with increasing convection elsewhere by late
morning to early afternoon. Per usual, convection will be capable of
lightning, periodic moderate to heavy rain, and gusty erratic
outflow winds. Periodic reduction to CIGS/VIS possible in stronger
storms, but otherwise expect VFR conditions to persist.

&&

.FIRE WEATHER...A surge of monsoon moisture will remain across
the region through Wednesday, resulting in several rounds of
showers and thunderstorms accompanied by wetting rains. This
moisture surge will continue to result in cooler temperatures, and
elevated daytime humidity with good to to excellent overnight
recovery.

Drier air will begin to spread across southern Utah Thursday
while moisture remains in place across the north. A general drying
trend will follow for the upcoming weekend into early next week.
Very dry air, characterized by afternoon RH values below 15%, will
reside across southern Utah Friday through the upcoming weekend.
Further north, afternoon RH values across northern and west
central Utah valleys will generally run in the 25-35% range Friday
through Sunday.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

Seaman/NDesmet/Warthen

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

In the hours before

Special weather statement, Aug 1, 3:11 PM MDT, 58 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
311 PM MDT Tue Aug 1 2023

UTZ108-110>112-012200-
Wasatch Back UT-Western Uinta Mountains UT-Wasatch Mountains I-
80 North UT-Wasatch Mountains South of I-80 UT-
311 PM MDT Tue Aug 1 2023

...A strong thunderstorm will impact portions of eastern Salt Lake...
northwestern Wasatch...south central Morgan and southwestern Summit
Counties through 400 PM MDT...

At 310 PM MDT, Doppler radar was tracking a strong thunderstorm over
South Snyderville Basin, or near Park City, moving northwest at 10
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Park City, Summit Park, Oakley, North Snyderville Basin, Wanship,
South Snyderville Basin, Mill Creek Canyon, Peoa, Kimball Junction,
Jordanelle Reservoir, Rockport State Park and Snyderville.

This includes the following highways...
 Interstate 80 in Utah between mile markers 141 and 157.
 US Route 40 between mile markers 0 and 8.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4077 11124 4061 11140 4068 11164 4090 11152
TIME...MOT...LOC 2110Z 119DEG 9KT 4072 11148

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

HM
Special weather statement, Aug 1, 3:40 PM MDT, 29 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
340 PM MDT Tue Aug 1 2023

UTZ108-110-112-012230-
Wasatch Back UT-Western Uinta Mountains UT-Wasatch Mountains I-
80 North UT-
340 PM MDT Tue Aug 1 2023

...A strong thunderstorm will impact portions of southeastern Morgan
and northwestern Summit Counties through 430 PM MDT...

At 339 PM MDT, Doppler radar was tracking a strong thunderstorm near
Coalville, moving southwest at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Coalville, East Canyon State Park, Wanship, Henefer, Emory,
Hoytsville, Croydon, Echo, Rockport State Park and Echo Reservoir.

This includes the following highways...
 Interstate 84 between mile markers 108 and 119.
 Interstate 80 in Utah between mile markers 153 and 181.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4118 11149 4106 11114 4075 11136 4092 11172
TIME...MOT...LOC 2139Z 035DEG 17KT 4097 11136

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

HM
Special weather statement, Aug 1, 3:53 PM MDT, 16 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
353 PM MDT Tue Aug 1 2023

UTZ108-111>113-012245-
Wasatch Back UT-Wasatch Plateau/Book Cliffs UT-
Western Uinta Mountains UT-Wasatch Mountains South of I-80 UT-
353 PM MDT Tue Aug 1 2023

...A strong thunderstorm will impact portions of northwestern Wasatch
and north central Utah Counties through 445 PM MDT...

At 352 PM MDT, Doppler radar was tracking a strong thunderstorm over
Wasatch Mountain State Park, or 7 miles southwest of Heber City,
moving west/southwest at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Heber City, Heber, Daniel, Wasatch Mountain State Park, Midway,
Charleston, Wallsburg, Deer Creek State Park and Sundance.

This includes US Route 40 between mile markers 11 and 24.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4061 11144 4043 11131 4032 11157 4052 11172
TIME...MOT...LOC 2152Z 059DEG 8KT 4045 11153

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

HM

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 6:50 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield3 hr
Jul 31, 7:33 PM MDTFlash Flood Warning Considerable damage threatSLCKane3 hr
Jul 31, 10:30 PM MDTFlash Flood Warning Considerable damage threatSLCKane, Washington3 hr
Jul 31, 10:38 PM MDTFlash Flood Warning Considerable damage threatSLCIron, Washington3 hr
Jul 31, 10:50 PM MDTAreal Flood AdvisorySLCWashington3 hr
Jul 31, 11:19 PM MDTFlash Flood Warning Considerable damage threatSLCIron3 hr
Aug 1, 3:11 PM MDTSpecial Weather StatementSLCMorgan49 min
Aug 1, 3:40 PM MDTSpecial Weather StatementSLCMorgan50 min
Aug 1, 3:53 PM MDTSpecial Weather StatementSLCWasatch52 min
Aug 1, 4:16 PM MDTFlash Flood Warning Considerable damage threatSLCDuchesne3 hr
Aug 1, 5:07 PM MDTSpecial Weather StatementSLCDavis38 min
Aug 1, 5:21 PM MDTSpecial Weather StatementSLCKane39 min

Nearby

Flash Flood Warnings in Utah, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.